Case Presentation: An 83-year old woman with a history of atrial fibrillation on amiodarone and warfarin was admitted with a supratherapeutic INR. She incidentally noted a two month history of fatigue, anorexia, nausea and increase in abdominal girth. She denied significant past history of alcohol use or liver disease. Her recent medications included amiodarone, which was stopped 3 weeks before by her PCP as a potential culprit of her nonspecific symptoms. Exam showed abdominal distension and bilateral lower extremity swelling without signs of cirrhosis. Labs revealed alkaline phosphatase of 300 (normal: 38-110 IU/L), AST 139 (9-33 IU/L), ALT 41 (2-38 IU/L), total bilirubin 1.6 (0.2-1.1 mg/dl), direct bilirubin 0.6 (0.0-0.4 mg/dl). Her weight loss, ascites and CA-125 of 104 (0.0-35.0 U/ml) raised suspicion of peritoneal carcinomatosis, ovarian cancer, or other intra-abdominal malignancy. However, CT abdomen was unrevealing except for new ascites. Paracentesis was unsuccessful due to loculation of fluid collection. A liver biopsy during diagnostic laparoscopy confirmed cirrhosis with severe, active steatohepatitis with widespread focal necrosis of hepatocytes, prominent neutrophil and regenerative acini and phospholipidosis, consistent with severe hepatitis due to Amiodarone. Hepatitis panel and serum iron stores were unremarkable. The patient was discharged on diuretics, and a low-salt diet with plans for close observation of liver function.
Discussion: Amiodarone is a commonly used drug for various cardiac arrhythmias. Asymptomatic mild elevation of transaminases after initiation of Amiodarone is common; however symptomatic hepatitis requiring discontinuation of the medication is seen in less than 3% of the patients. Amiodarone hepatotoxicity can have insidious onset and may present with progressive moderate elevation of transaminases and alkaline phosphatases, which may mimic other diseases. Physicians caring for patients with modest but progressive elevations in levels should consider Amiodarone as potential culprit, since its long half-life can produce damage long after medication cessation.
Conclusions: Frequently related side effects of Amiodarone include tremors, dizziness, hypothyroidism, and asymptomatic transaminase elevation. However, cirrhosis occurs in less than 1% of cases if severe inflammation caused by the drug remains unchecked.